Alert archive / South Dakota / Tornado Warnings in 2001

Tornado Warning 14, NWS Aberdeen, SD

July 19, 2001Potter County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 19, 2001, 6:54 PM CDT for Potter County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2001, 6:54 PM CDT (23:54 UTC)
Expired
Jul 19, 2001, 7:30 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Potter County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-578 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 192354
TORABR

SDC107-200030-
/NEW.KABR.TO.W.0045.192354-200030/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
654 PM CDT THU JUL 19 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO OVER TOLSTOY...OR ABOUT 21 MILES NORTHEAST OF GETTYSBURG...
  MOVING SOUTH AT 5 MPH.

* THE TORNADO WILL BE NEAR...
  TOLSTOY AROUND 705 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4526 9958 4523 9975 4512 9972 4514 9957

PARKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 19, 3:40 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 3:40 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT THU JUL 19 2001

LOOKS LIKE ANOTHER INTERESTING NIGHT ON TAP.  FOCUS FOR THIS PACKAGE
IS CONVECTION CHANCES AND EXTENT TONIGHT.  MODELS HAVING SOME
TROUBLE RESOLVING DETAILS.  SEVERAL THINGS ARE GIVEN...UPPER RIDGE
AXIS CURRENTLY OVER CENTRAL SOUTH DAKOTA.  MINOR WAVES ARE RIDING
THE WEST SIDE OF THIS FLOW.  WATER VAPOR SHOWS MINOR DISTURBANCE
CURRENTLY OVER WESTERN SOUTH DAKOTA.  VISIBLE SATELLITE SHOWING
CLOUDS FORMING IN THIS AREA.  THIS AREA HAS BOUNDARY LAYER LIFTED
INDEX VALUES OF -8.  CAPE VALUES ARE GREATER THAN 3K J/KG.
DEWPOINTS ARE NOT AS HIGH AS YESTERDAY BUT STILL IN THE 70S F.  LOW
LEVEL JET GETS ORGANIZED LATER TONIGHT AND FEEDS LIKELY AREA OF
CONVECTION.  WITH THUNDERSTORMS STARTING NOW IN THE WEST PART OF THE
AREA EXPECT STORMS TO CONTINUE THIS EVENING.  AGREE WITH SPC
DISCUSSION ABOUT STORMS LIKELY FORMING MCS THAT WILL FOLLOW THE
RIDGE TONIGHT.  WILL PUT IN ANOTHER CHANCE OF STORMS SATURDAY NIGHT
AS ANOTHER MID LEVEL WAVE MOVES OVER THE AREA.

.EXTENDED DISCUSSION...
THE STRONG UPPER RIDGE THAT HAS PLAGUED THE REGION WILL CONTINUE TO
DO SO THROUGH THE EXTENDED PERIOD. H5 HEIGHTS LOWER SOME ON THE
NORTH SIDE OF THE RIDGE DURING THE MID PART OF THE WEEK AS A SERIES
OF SHORTWAVES RIDES OVER THE RIDGE AND ACROSS THE NORTHERN PLAINS.
AT THIS TIME...IT APPEARS THE STRONGEST WAVES WILL TRACK THROUGH ON
TUESDAY AND WEDNESDAY...AT THE SAME TIME THAT A STATIONARY FRONT
SETS UP ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA. HIGH
PRESSURE MOVES INTO 4THE AREA FOR THE LATTER PART OF THE WEEK. WILL
SEE SOME SLIGHT MODERATING TO THE TEMPS AS THE UPPER RIDGE DAMPENS
SOME...BUT EXPECT TEMPS TO STILL REMAIN NEAR OR ABOVE NORMAL.

.ABR...NONE.

KEEFE/PARKIN

In the hours before

Local storm report, Jul 19, 5:37 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
537 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 PM    4.5 NE TOLSTOY            SD   TORNADO
07/18/01   EDMUNDS                        TORNADO DAMAGED A HOUSE
                                          AND SEVERAL OUTBUILDINGS

0910 PM    5 NW ONAKA                SD   TORNADO
07/18/01   FAULK                          REPORTED BY  PUBLIC

0855 PM    5 E HOVEN                 SD   TORNADO
07/18/01   POTTER

0903 PM    5 E HOVEN                 SD   2.75 INCH HAIL
07/18/01   POTTER                         IN EXTREME NE CORNER OF
                                          COUNTY

0915 PM    13 NW LOYALTON            SD   1.00 INCH HAIL
07/18/01   EDMUNDS

0919 PM    4 NW ONAKA                SD   TORNADO
07/18/01   FAULK

0915 PM    4 NE TOLSTOY              SD   1.75 INCH HAIL
07/18/01   POTTER

1030 PM    13 S BOWDLE               SD   1.00 INCH HAIL
07/18/01   EDMUNDS

1030 PM    4 NW ONAKA                SD   FLOOD
07/18/01   FAULK                          FLOODING OF COUNTY ROADS

1154 PM    KELDRON                   SD   60 MPH TSTM WIND GUST
07/18/01   CORSON

0150 AM    9W MOUND CITY             SD   60 MPH TSTM WIND GUST
07/19/01   CAMPBELL

1207 AM    3 SW MCINTOSH             SD   1.00 INCH HAIL
07/19/01   CORSON

1207 AM    3 SW MCINTOSH             SD   58 MPH TSTM WIND GUST
07/19/01   CORSON

0230 AM    10 NE MOUND CITY          SD   60 MPH TSTM WIND GUST
07/19/01   CAMPBELL

0335 AM    7 E LEOLA                 SD   60-70 MPH TSTM WIND GUST
07/19/01   MCPHERSON

0457 AM    REDFIELD                  SD   1.00 INCH HAIL
07/19/01   SPINK                          IN AND AROUND TOWN

1215 AM    1 SW MCINTOSH             SD   75 MPH TSTM WIND GUST
07/19/01   CORSON                         REPORTED BY SPOTTER

1235 AM    MCLAUGHLIN                SD   70 MPH TSTM WIND GUST
07/19/01   CORSON                         LAW ENFORCEMENT REPORTED
                                          SMALL TREES DOWN

1235 AM    MCLAUGHLIN                SD   1.00 INCH HAIL
07/19/01   CORSON                         LAW ENFORCEMENT REPORTED
                                          MOST WINDOWS OUT IN TOWN
                                          AND CARS

GS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:56 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth64 min
Jul 18, 8:32 PM CDTTornado WarningABREdmunds28 min
Jul 18, 8:38 PM CDTTornado WarningABRMcPherson37 min
Jul 18, 8:43 PM CDTTornado WarningABRFaulk, Potter32 min
Jul 18, 8:59 PM CDTSevere Thunderstorm WarningABREdmunds31 min
Jul 18, 9:13 PM CDTTornado WarningABRFaulk, Potter32 min
Jul 18, 9:44 PM CDTTornado WarningABRFaulk31 min
Jul 18, 9:58 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk47 min
Jul 18, 10:19 PM CDTFlash Flood WarningABREdmunds, Faulk3 hr
Jul 18, 10:29 PM CDTSevere Thunderstorm WarningABRPotter31 min
Jul 18, 10:45 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk45 min
Jul 18, 11:54 PM CDTSevere Thunderstorm WarningABRCorson51 min
Jul 19, 12:43 AM CDTSevere Thunderstorm WarningABRCorson62 min
Jul 19, 1:34 AM CDTSevere Thunderstorm WarningABRCampbell41 min
Jul 19, 1:43 AM CDTSevere Thunderstorm WarningABRCorson17 min
Jul 19, 2:14 AM CDTSevere Thunderstorm WarningABRCampbell31 min
Jul 19, 3:31 AM CDTSevere Thunderstorm WarningABREdmunds44 min
Jul 19, 3:57 AM CDTSevere Thunderstorm WarningABRBrown, Faulk, Spink48 min
Jul 19, 4:50 AM CDTSevere Thunderstorm WarningABRSpink40 min
Jul 19, 5:33 AM CDTSevere Thunderstorm WarningABRSpink27 min
Jul 19, 3:27 PM CDTSevere Thunderstorm WarningABRCorson, Dewey48 min
Jul 19, 6:17 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth43 min
Jul 19, 6:43 PM CDTTornado WarningABREdmunds47 min

Nearby

Tornado Warnings in South Dakota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.